Hail, Meade
- When
- August 26, 3:01 PM MST to 3:05 PM MST
- Where
- Meade County, 3.98 mi NNW of Tilford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -103.460
The ground was covered with hail.
A severe thunderstorm developed along the northeast foothills of the Black Hills and tracked southeastward. The storm produced large hail in the Tilford area that stopped traffic along Interstate-90.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed along the northeast foothills of the Black Hills and tracked southeastward. The storm produced large hail in the Tilford area that stopped traffic along Interstate-90.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 1:57 PM MST, 1 hour 4 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 257 PM MDT Sat Aug 26 2017 .DISCUSSION...(This Evening Through Saturday) Issued at 257 PM MDT Sat Aug 26 2017 Current surface analysis shows cold front now across far western SD to southeast WY, moving southeastward. Upper level analysis shows northwesterly flow across the region, with an embedded shortwave disturbance moving southeast across the western Dakotas. Strong to severe storms have developed over the eastern slopes of the Black Hills early this afternoon, moving south- southeast across parts of southwest SD. Other activity is beginning to develop over the rest of western SD. Temps are mostly in the 80s to around 90 degrees, except cooler across rain soaked areas. Winds are north-northwest behind the cool front, south to southeast ahead of it. Active weather will continue across mainly western SD over the next few hours as showers and storms move southeast across western SD, where MLCAPE of 1000 to 2000 j/kg resides near and ahead of the cold front. A severe thunderstorm watch is in effect through the early evening for much of western and south central SD, with large hail and eventually strong wind gusts the main threats. Activity will end from northwest to southeast across the area later this evening and overnight. Sunday will be sunny and warm with highs in the 80s, 70s over the Black Hills. Winds will be northerly early, switching to the east and southeast in the afternoon and early evening. Next week still looks to be warm and mainly dry as ridge builds north across the western US. Isolated storms could return by late in the week, especially across the Black Hills area. Temperatures will be near to slightly above average. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1156 AM MDT Sat Aug 26 2017 Another round of thunderstorms expected this afternoon, esp from the Blkhls eastward. Local MVFR-IFR conds, hail, and gusty winds possible in TS. VFR conditions expected late tonight as thunderstorms push to the east. Some thunder may linger in south central SD into early Sunday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 602 AM MDT Sat Aug 26 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071- 271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook- 602 AM MDT Sat Aug 26 2017 /702 AM CDT Sat Aug 26 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance of thunderstorms today. Severe thunderstorms will be possible with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-271300- Northern Campbell-Southern Campbell-Western Crook-Weston- 602 AM MDT Sat Aug 26 2017 This Hazardous weather outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 8 E SMITHWICK 43.32N 103.07W
08/26/2017 E1.00 INCH FALL RIVER SD TRAINED SPOTTER
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 2 SSW SAINT ONGE 44.53N 103.73W
08/26/2017 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL
&&
AFOSCATOSpecial Weather Statement
National Weather Service Rapid City SD
335 PM MDT SAT AUG 26 2017
SDZ012-025-072-073-262215-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
335 PM MDT SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...WESTERN
MEADE AND NORTH CENTRAL LAWRENCE COUNTIES UNTIL 415 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm over
Belle Fourche, moving southeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Belle Fourche, Fruitdale and southeastern Belle Fourche Reservoir.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
west central South Dakota.
LAT...LON 4463 10401 4479 10389 4461 10344 4454 10350
4460 10365 4459 10391
TIME...MOT...LOC 2135Z 297DEG 16KT 4468 10386
RudgePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 16 WNW MILESVILLE 44.51N 101.99W
08/26/2017 E1.00 INCH HAAKON SD TRAINED SPOTTER
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 19 NNE CREIGHTON 44.50N 102.03W
08/26/2017 E1.50 INCH PENNINGTON SD TRAINED SPOTTER
PEA TO PING PONG SIZE HAIL.
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
347 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 13 NW SLIM BUTTE 43.19N 103.00W
08/26/2017 E0.88 INCH OGLALA LAKOTA SD TRAINED SPOTTER
&&
EAGANThe Rapid City radar (KUDX), 56 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
2 hail. Local standard time, as filed.
The ground was covered with hail.
Most of the hailstones were one inch diameter with some as large as golf balls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712446, 718166.